Alert archive / Oregon / Wind Advisories in 2019

Wind Advisory 6, NWS Medford, OR

January 19, 2019Siskiyou County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Jan 19, 2019, 2:38 AM PST for Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Jan 19, 2019, 10:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2019, 2:38 AM PST (10:38 UTC)
In effect from
Jan 19, 2019, 10:00 PM PST
Expired
Jan 20, 2019, 10:00 AM PST
In force
12 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 103 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
886 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS76 KMFR 191038
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
238 AM PST Sat Jan 19 2019

ORZ021-022-191145-
/O.CAN.KMFR.HW.W.0004.000000T0000Z-190119T1200Z/
South Central Oregon Coast-Curry County Coast-
238 AM PST Sat Jan 19 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Medford has cancelled the High
Wind Warning. 

Although winds will still be breezy for the next couple of hours,
they are not expected to produce widespread damage. Therefore, 
the high wind warning has been cancelled.

$$

ORZ023-024-026-191145-
/O.CAN.KMFR.WI.Y.0005.000000T0000Z-190119T1200Z/
Central Douglas County-Eastern Curry County and Josephine County-
Jackson County-
238 AM PST Sat Jan 19 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory. 

Although breezy winds are occurring, they are not expected to
cause much impact. Therefore, the wind advisory has been 
cancelled.

$$

ORZ030-031-192245-
/O.NEW.KMFR.WI.Y.0006.190120T0600Z-190120T1800Z/
/O.CON.KMFR.WI.Y.0005.000000T0000Z-190119T1800Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
238 AM PST Sat Jan 19 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
SUNDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 10 PM this evening to 10 AM
PST Sunday. 

* Winds...South to southwest 35 to 40 mph with gusts to 55 mph. 
  Stronger winds are possible across ridgelines and high 
  terrain. 

* Timing...Winds will diminish Saturday morning. Then, winds will
  increase again Saturday evening and peak Saturday night.

* Locations include...Summer Lake, Paisley, Valley Falls, 
  including highway 31 between Lakeview and Silver Lake, and 
  Highway 395 between Lakeview and Alkali Lake. 

* Impacts...Driving could become hazardous, especially for high 
  profile vehicles. Loose and unsecured items may be blown about 
  or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution. 

&&

$$

CAZ081-192245-
/O.NEW.KMFR.WI.Y.0006.190120T0600Z-190120T1800Z/
/O.CON.KMFR.WI.Y.0005.000000T0000Z-190119T1800Z/
Central Siskiyou County-
Including the city of Weed
238 AM PST Sat Jan 19 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
SUNDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 10 PM this evening to 10 AM
PST Sunday. 

* Winds...South 35 to 40 mph with gusts up to 55 mph.

* Timing...Winds will diminish Saturday morning. Then, winds will
  increase again Saturday evening and peak Saturday night.

* Locations include...Much of the Shasta valley, including Weed, 
  Gazelle, and Grenada, and portions of Interstate 5 between 
  Yreka and Weed. 

* Impacts...Driving could become difficult, especially for high 
  profile vehicles. Loose and unsecured items may be blown about 
  or damaged. Trees and powerlines could be damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 25 to 39 mph are expected
with higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
4 follow-up statements
075 
WWUS76 KMFR 191750
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
950 AM PST Sat Jan 19 2019

ORZ030-031-200600-
/O.EXT.KMFR.WI.Y.0005.000000T0000Z-190119T2100Z/
/O.CON.KMFR.WI.Y.0006.190120T0600Z-190120T1800Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
950 AM PST Sat Jan 19 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
   10 AM PST SUNDAY...

* Winds...South to southwest 35 to 40 mph with gusts to 55 mph. 
  Stronger winds are possible across ridgelines and high 
  terrain. 

* Timing...Winds will diminish Saturday afternoon. Winds will 
  increase again Saturday evening and peak Saturday night. 

* Locations include...Summer Lake, Paisley, Valley Falls, 
  including highway 31 between Lakeview and Silver Lake, and 
  Highway 395 between Lakeview and Alkali Lake. 

* Impacts...Driving could be difficult, especially for high 
  profile vehicles. Loose and unsecured items may be blown about 
  or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-200600-
/O.EXT.KMFR.WI.Y.0005.000000T0000Z-190119T2100Z/
/O.CON.KMFR.WI.Y.0006.190120T0600Z-190120T1800Z/
Central Siskiyou County-
Including the city of Weed
950 AM PST Sat Jan 19 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
   10 AM PST SUNDAY...

* Winds...South 35 to 40 mph with gusts up to 55 mph.

* Timing...Winds will diminish Saturday morning. Winds will 
  increase again Saturday evening and peak Saturday night. 

* Locations include...Much of the Shasta valley, including Weed, 
  Gazelle, and Grenada, and portions of Interstate 5 between 
  Yreka and Weed. 

* Impacts...Driving could be difficult, especially for high 
  profile vehicles. Loose and unsecured items may be blown about 
  or damaged. Trees and powerlines could be damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 25 to 39 mph are expected
with higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
666 
WWUS76 KMFR 191905
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1105 AM PST Sat Jan 19 2019

ORZ030-031-201200-
/O.CAN.KMFR.WI.Y.0005.000000T0000Z-190119T2100Z/
/O.CON.KMFR.WI.Y.0006.190120T0600Z-190120T1800Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
1105 AM PST Sat Jan 19 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
   10 AM PST SUNDAY...
...WIND ADVISORY FOR THIS MORNING AND AFTERNOON IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory for this morning and afternoon, but the Advisory for
tonight and Sunday morning remains in effect. 

* Winds...South to southwest 35 to 40 mph with gusts to 55 mph. 
  Stronger winds are possible across ridgelines and high 
  terrain. 

* Timing...Winds will increase Saturday evening and peak Saturday
  night. 

* Locations include...Summer Lake, Paisley, Valley Falls, 
  including highway 31 between Lakeview and Silver Lake, and 
  Highway 395 between Lakeview and Alkali Lake. 

* Impacts...Driving could be difficult, especially for high 
  profile vehicles. Loose and unsecured items may be blown about 
  or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-201200-
/O.CAN.KMFR.WI.Y.0005.000000T0000Z-190119T2100Z/
/O.CON.KMFR.WI.Y.0006.190120T0600Z-190120T1800Z/
Central Siskiyou County-
Including the city of Weed
1105 AM PST Sat Jan 19 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
   10 AM PST SUNDAY...
...WIND ADVISORY FOR THIS MORNING AND AFTERNOON IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory for this morning and afternoon, but the Advisory for
tonight and Sunday morning remains in effect. 

* Winds...South 35 to 40 mph with gusts up to 55 mph.

* Timing...Winds will increase Saturday evening and peak Saturday
  night. 

* Locations include...Much of the Shasta valley, including Weed, 
  Gazelle, and Grenada, and portions of Interstate 5 between 
  Yreka and Weed. 

* Impacts...Driving could be difficult, especially for high 
  profile vehicles. Loose and unsecured items may be blown about 
  or damaged. Trees and powerlines could be damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
444 
WWUS76 KMFR 201113
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
313 AM PST Sun Jan 20 2019

ORZ030-031-201800-
/O.CON.KMFR.WI.Y.0006.000000T0000Z-190120T1800Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
313 AM PST Sun Jan 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* Winds...South to southwest 35 to 40 mph with gusts to 55 mph. 
  Stronger winds are possible across ridgelines and high 
  terrain. 

* Timing...Winds will peak Saturday night before decreasing Sunday
  morning.

* Locations include...Summer Lake, Paisley, Valley Falls, 
  including highway 31 between Lakeview and Silver Lake, and 
  Highway 395 between Lakeview and Alkali Lake. 

* Impacts...Driving could be difficult, especially for high 
  profile vehicles. Loose and unsecured items may be blown about 
  or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-201800-
/O.CON.KMFR.WI.Y.0006.000000T0000Z-190120T1800Z/
Central Siskiyou County-
Including the city of Weed
313 AM PST Sun Jan 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* Winds...South 35 to 40 mph with gusts up to 55 mph.

* Timing...Winds will peak Saturday night before decreasing Sunday
  morning.

* Locations include...Much of the Shasta valley, including Weed, 
  Gazelle, and Grenada, and portions of Interstate 5 between 
  Yreka and Weed. 

* Impacts...Driving could be difficult, especially for high 
  profile vehicles. Loose and unsecured items may be blown about 
  or damaged. Trees and powerlines could be damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
178 
WWUS76 KMFR 201755
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
955 AM PST Sun Jan 20 2019

ORZ030-031-201900-
/O.EXP.KMFR.WI.Y.0006.000000T0000Z-190120T1800Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
955 AM PST Sun Jan 20 2019

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

Winds are diminishing across the area. 

$$

CAZ081-201900-
/O.EXP.KMFR.WI.Y.0006.000000T0000Z-190120T1800Z/
Central Siskiyou County-
Including the city of Weed
955 AM PST Sun Jan 20 2019

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

Winds are diminishing across the area.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jan 18, 10:00 PM PST, 4 hours 38 minutes earlier.

Area forecast discussion, Jan 18, 10:00 PM PST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1000 PM PST Fri Jan 18 2019

Updated AVIATION Section

.DISCUSSION...Today marked the start of a very wet period for the
forecast area. A warm front moved through the area earlier this
afternoon bringing the first round of moderate to heavy
precipitation. Snow levels were slower to rise than indicated by
models, and many area east of the Cascades dealt with accumulating
snow on roadways, especially along the Highway 97 corridor.
Precipitation has diminished for now, but area webcams still show
slush and snow covering the roads roughly north of Klamath Falls,
so be prepared for wintry conditions if traveling through the
area this evening.

The next round of precipitation has already resumed along and
west of the I-5 corridor, and this will continue to move west
overnight as the trailing cold front moves into and stalls over
the forecast area. Snow levels have risen and the atmosphere has
warmed, so additional perception east of the Cascades should be
rain through at least Sunday morning. As previously mentioned, the
front will stall over the area tonight and linger through Sunday
morning, pumping rich tropical moisture into the southern Oregon
Coast through then. Periods of moderate to heavy rain are
expected, especially in the Coast Ranges of Curry County and
portions of western Siskiyou County where low level flow will
favor orographic enhancement. Given that 4 to 6 inches of rain is
expected from tonight through Sunday afternoon, a Flood Watch has
been issued for these areas. Details can be found out PDXFFAMFR.

In addition to heavy rain, strong gusty winds for the typical
areas are a concern in the near term as well. The first round will
be tonight as the cold front nudges into the area and pressure
gradients tighten up in response. A High Wind Warning is effect
along the coast, with Wind Advisories in effect for portions of
the Rogue and Shasta Valley as well as east of the Cascades in
Lake County. Details can be found at PDXNPWMFR. The next round of
gusty winds is expected Saturday night as a wave develops along
the stalled front and tightens pressure gradients again. While
winds don't look overly impressive, there will likely be another
round of advisories for the Shasta Valley and portions of the East
Side.

The front finally gets a shove out on Sunday as an upper level
trough pushes it on through. Snow levels will lower sharply with
this trough passage to around 3000-4000 feet, and while showers
will persist, the bulk of the precipitation should be through by
then so winter impacts should be minimal. After this trough
passage, a drier pattern will be in store for the extended period.
/BR-y

.Long Term...Tuesday through Saturday...The long term forecast will
be largely dominated by ridging aloft. This ridge, resulting from
very deep troughing along the East Coast, will push the preferred
storm track well to our north, keeping the area dry and calm through
the remainder of the forecast term. The models do produce a couple
of fronts, one roughly Tuesday and another Thursday, which skirt by
to the north and east, but these will produce, at best, some light
rain along the coast and into the Cascades, and not much more.
Meanwhile, temperatures will trend warmer than normal, but overnight
and morning valley fog will be common, and daytime highs may trend
down a bit wherever fog does develop. -BPN

&&

.AVIATION...For the 19/06Z TAFs...A cold front will push onshore
overnight into Saturday morning, then stall. Snow will not be an
issue overnight, except over the highest mountains, with freezing
levels expected to be quite high. But, the front will bring plenty
of rain, heavy at times, especially from the Cascades westward and
focused in the Coast Ranges of SW Oregon. Rain will continue, heavy
at times, through Saturday night. Overall, expect widespread
MVFR/IFR ceilings and visibility to prevail, though areas of VFR can
develop at times, especially where rain is light or not occuring.
-Spilde

&&

.MARINE...Updated 815 PM PST Friday 18 January 2019...Gales are
expected to persist tonight, but then ease as a front moves onshore
Saturday morning. Even so, very steep, hazardous seas will continue
due to high and steep west swell combined with fresh swell.

Seas will remain hazardous to small craft Saturday afternoon through
Sunday morning, though high pressure will build in enough later
Sunday allowing seas to settle to near or just below 10 feet. With
storm systems nearby offshore, small craft conditions can be
expected at times again Sunday night into Monday.

After Monday, a period of lower seas is expected, bottoming out near
5 feet on Tuesday. The next higher westerly swell (near 10 feet)
will arrive over the coastal waters Wednesday. -Spilde

&&

.PREV DISCUSSION... /Issued 200 PM PST Fri Jan 18 2019/

DISCUSSION...18/12Z NAM/GFS/EC in.

The hemispheric view shows a wave number of four around the globe.
Normally this is a progressive pattern, and initially it will be.
However, the pattern will stall in the extended period.

In the near term it will be very wet and occasionally windy with
high snow levels. An upper level ridge will break to the east of
the area today. A surface warm front will move in from the
southwest, bringing precipitation to most of the area later today
into tonight. Initial rain rates will be light to moderate.

However, that will change as the upper ridge moves out and
southwest winds aloft increase over the area. The trailing cold
front will move into the area tonight, but it will stall as it
becomes parallel to the steering flow. Weak waves will form and
move northeast along the frontal boundary.

This will make for a long period of significant precipitation
tonight into Sunday, occasionally enhanced as the frontal waves
move through. The heaviest amounts will fall over western
Siskiyou county and extreme southwest Oregon. Precipitation totals
from this afternoon through Sunday night will be impressive. From
the Cascades west, totals will range from one to two inches in
the Rogue and Shasta valleys to nearly 10 inches in the Coast
Range above Brookings. A Flood Watch is in effect for portions of
the west side as well as the Coquille River at Coquille. See
PDXFFAMFR for details.

Winds will be a factor as well this afternoon into Saturday
morning, and many areas will see Wind Advisory level winds. There
is also a High Wind Warning for the coast, mostly from around Cape
Blanco south. See PDXNPWMFR for details.

Snow levels are now rising, and will exceed 8000 feet over most of
the area tonight, remaining there until the front moves inland.

The upper level trough will approach the coast Sunday, and this
will unstall the front and force it inland. The heavy
precipitation will diminish, but post-frontal showers will persist
until the upper trough, and the waves diving down the backside of
it, clear out to the east Monday evening. Snow levels will drop
down to 3000-4000 feet Sunday night, but the heavy precipitation
will be over by then.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 10 AM PST Saturday for ORZ030-031.
     High Wind Warning until 4 AM PST Saturday for ORZ021-022.
     Flood Watch through late Saturday night for ORZ021-022-024.
     Wind Advisory until 4 AM PST Saturday for ORZ023-024.
     Wind Advisory until 4 AM PST Saturday for ORZ026.

CA...Flood Watch through late Saturday night for CAZ080.
     Wind Advisory until 10 AM PST Saturday for CAZ081.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas
     from 10 AM Saturday to 10 AM PST Sunday for PZZ350-356-370-376.
     Gale Warning until 4 AM PST Saturday for PZZ350-356-370-376.
     Hazardous Seas Warning from 4 AM to 10 AM PST Saturday for
     PZZ350-356-370-376.

MNF/JRS/BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 1:03 PM PSTAreal Flood AdvisoryMFRSiskiyou17 hr
Jan 19, 2:00 PM PSTWinter Weather AdvisoryMFRSiskiyou38 hr
Jan 19, 3:42 PM PSTRiver Flood WatchMFRCurry, Jackson, Josephine37 days

Nearby

Wind Advisories in Oregon, 2019Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.